Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Paducah, KY

July 7, 2017New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 7, 2017, 10:52 PM CDT for New Madrid County, Stoddard County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2017, 10:52 PM CDT (03:52 UTC)
Expired
Jul 7, 2017, 11:30 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:32 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 6:32 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
632 PM CDT Fri Jul 7 2017

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 107 PM CDT Fri Jul 7 2017

Near term meso plot shows FA abounds in heat/moisture, with
surface dew points uniform in lower half of 70s. This heated and
moistened airmass is in place ahead of approaching cold front,
seen by wind shift extending across ncntl IL. Visible imagery
shows benign CU much of FA, but some agitation in CU field is
seen just along northern periphery. Radar mosaic depicts echoes
along/ahead of the front, as close as northwest IN, around
Lafayette, with its southwestward trail struggling to coalesce
into echo returns in IL. This is the area to watch for near term
development (next 1-3 hrs), per latest swomcd. HRRR has been
modeling convection nicely, and it breaks/brings development to
our northern counties around 22-23Z, then dives it southward
across much of remainder of FA thru 06z. Most action is sustained
in our northeast quad, per latest SWODY1. Increasing winds aloft,
and steepening mid level lapse rates, will mean wind/hail as the
primary strong to severe storm hazards, with ltg/heavy rain also
convective hazards. We have noted the HRRR trending a little later
for initial development, by 1-2 hours, since the beginning of the
shift, so that's something we'll adjust for in the grids as well.

After fropa, should see those drier dew points start to work in
tmrw, providing a welcomed respite to the early July heat/humidity.
Dew points should be falling into the low to mid 60s, and more or
less staying there, thru the remainder of the weekend. We think
Pops will likewise stay outside the confines of the FA, with Highs
in the 80s/Lows in the 60s.

.LONG TERM...(Monday through Thursday)
Issued at 323 PM CDT Fri Jul 7 2017

A southerly Gulf fetch will be in place for most of next week. This
will be conducive to gradually increasing surface dewpoints and
overnight lows, while highs should level off around 90 degrees,
though there were some model indications of possible higher temps.
Cloud and pcpn coverage may keep a lid on them however. Dewpoints in
the lower to middle 70s will cause heat indices to flirt with 100
mainly Wed and Thu.

The medium range models were in reasonable agreement depicting the
overall mid level flow pattern over the CONUS. However, by mid week,
the Canadian showed extensive deep moist convection across the PAH
forecast area, unlike the GFS/ECMWF, which were much drier. All the
models showed an initially somewhat amplified western ridge/eastern
trof pattern gradually flattening as the western ridge expanded
eastward. Meanwhile, a wavy west-east surface boundary is progged to
linger across the Midwest (just to the north of our area) during the
extended forecast period. This boundary will be the trigger for
shower and tstm development in the moist and unstable environment,
some being of the MCS variety, especially during the heating of the
day.

The model blend continues to show somewhat inconsistent "spotty"
pcpn chances from time to time through the period. Currently, it
appears that most of the pcpn will remain to the north of the PAH
forecast area until perhaps later in the week when some northern
stream shortwave energy begins to impinge on the broad mid level
ridge over us. Bottom line is, while pcpn may occur during the
extended period, the coverage and, to a lesser extent, the timing of
the pcpn is quite uncertain.

&&

.AVIATION...
Issued at 632 PM CDT Fri Jul 7 2017

A cold front was moving southeast into southern IL and southeast MO
as of 23z. A couple lines of cumulus clouds have formed along the
front, along with isolated intense thunderstorms. The front and its
associated lines of isolated convection will move across the taf
sites this evening. The tafs will be updated if storms appear
imminent, but coverage appears too isolated to warrant a tempo group
at this time.

Winds will become northwest behind the front by 06z. Some mid or
high clouds will follow behind the front, then mainly clear skies
are expected on Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...MY
Hazardous weather outlook, Jul 7, 6:34 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
634 PM CDT Fri Jul 7 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
634 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Widely scattered thunderstorms will move southeast across the area
this evening in association with a weak cold front. One or two
strong storms, possibly a brief severe storm cannot be ruled out
entirely, with marginally severe hail up to 1 inch, and gusty winds
around 60 mph possible. Overall, the chance of any one location
seeing severe weather this evening is very low. The storms should be
to our south into Tennessee and Arkansas by or shortly after
midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorm will be possible Tuesday
through Thursday. The main hazards with any storms would be
dangerous lightning and heavy rain. An isolated strong to severe
storm cannot be ruled out, especially during the heat of the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out today, mainly over
southwest Indiana and northwest Kentucky.

CN

In the hours before

Special weather statement, Jul 7, 8:18 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
818 PM CDT FRI JUL 7 2017

ILZ078-080145-
Wabash IL-
818 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WABASH COUNTY UNTIL 845
PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 7 miles north of Mount Carmel, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mount Carmel, Lancaster and Allendale.

LAT...LON 3857 8771 3849 8768 3848 8772 3848 8774
      3846 8776 3846 8774 3845 8773 3844 8774
      3841 8774 3840 8792 3857 8794
TIME...MOT...LOC 0118Z 347DEG 19KT 3852 8781

CN
Special weather statement, Jul 7, 8:42 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT Fri Jul 7 2017

ILZ078-INZ081-082-085>088-080245-
WABASH-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF MOUNT CARMEL, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, AND ROCKPORT
842 PM CDT Fri Jul 7 2017

At 842 pm, radar showed strong thunderstorms from Edwards and
Wabash counties, into Gibson and Pike counties moving southeast
around 20 mph. Some of the stronger storms may produce wind gusts
35 to 50 mph and small hail through 930 pm. The storm in northern
Pike county may become severe.

CN
Special weather statement, Jul 7, 9:19 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
919 PM CDT FRI JUL 7 2017

INZ081-087-088-080300-
Warrick IN-Gibson IN-Spencer IN-
919 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK AND CENTRAL SPENCER
COUNTIES UNTIL 1000 PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Haubstadt to near Folsomville.
Movement was southeast at 30 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Boonville, Chandler, Santa Claus, Dale, Lynnville, Folsomville,
Elberfeld, Chrisney, Tennyson and Gentryville.

LAT...LON 3798 8687 3791 8733 3819 8749 3823 8720
      3823 8708 3820 8707 3820 8702 3802 8679
TIME...MOT...LOC 0218Z 322DEG 25KT 3817 8746 3821 8718

CN
Special weather statement, Jul 7, 9:22 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
922 PM CDT FRI JUL 7 2017

INZ088-080300-
Spencer IN-
922 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER COUNTY UNTIL
1000 PM CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dale, or 21 miles northeast of Boonville, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Santa Claus and Dale.

LAT...LON 3804 8679 3803 8677 3801 8678 3820 8702
      3821 8680 3820 8679 3818 8679 3818 8680
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 0222Z 322DEG 24KT 3818 8692

CN
Local storm report, Jul 7, 10:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     2 E NEWTONVILLE         38.00N 86.91W
07/07/2017                   SPENCER            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN EAST OF NEWTONVILLE. POWER OUTAGES
            REPORTED IN THE AREA.

&&

CTN
Local storm report, Jul 7, 10:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     2 NNE GRANDVIEW         37.96N 86.97W
07/07/2017                   SPENCER            IN   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN. ALSO REPORTS OF POWER
            OUTAGES FROM A TRAINED SPOTTER.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:18 PM CDTSpecial Weather StatementPAHWabash27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.